Antibiotic Allergy

Antibiotic AllergyPencillin and related anti-biotics are medicines that treat bacterial infections in the body. Some people are allergic to pencillin and thus all other related anti-biotics.

Causes of Antibiotic Allergy

It is not clear why Pencillin triggers an allergic reaction in some people. Pencillin belongs to the beta-lactam category of antibiotics. Other antibiotics of the same family include Nafcillin, Dicloxacillin, Ampicillin, Amoxicillin, Pencillin V and Pencillin G.

Symptoms of Antibiotic Allergy

Symptoms of antibiotic allergy may include swelling of lips, tongue or face, wheezing, rash, itchy and inflammatory skin, rash and hives. The more serious Anaphylactic symptoms would include – fainting, dizziness, nausea, vomiting, decrease in blood pressure, hives, itching etc.

Treatment of Antibiotic Allergy

Once you are diagnosed with Penicillin or Antibiotic allergy you will be asked to stop taking Penicillin and related antibiotics. You will be suggested some other antibiotic. You will be given an epinephrine shot to take care of Anaphylactic symptoms immediately. Antihistamine like diphenhydramine would take care of rashes and hives. For more severe reactions you will be administered corticosteroids.

Prevention of Antibiotic Allergy

You can prevent antibiotic allergy by taking an allergy test before taking antibiotics. If you have suffered from antiobiotic allergy earlier, inform your physician about this so that he avoids giving you penicillin antiobiotics again.